New Mexico, 2015

Damaging Wind in New Mexico, June 21, 2015

June 21, 2015 · NWS EPZ · 1 event in 1 county or zone

The dryline was located just east of the Rio Grande Valley with northeast flow aloft which allowed some storms to develop off the higher terrain of Dona Ana County and move southwest into Las Cruces. Some wind damage was reported on the NMSU campus from a dying thunderstorm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

The dryline was located just east of the Rio Grande Valley with northeast flow aloft which allowed some storms to develop off the higher terrain of Dona Ana County and move southwest into Las Cruces. Some wind damage was reported on the NMSU campus from a dying thunderstorm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jun 21, 2:36 PM MST, 2 hours 39 minutes earlier.

Area forecast discussion, Jun 21, 2:36 PM MST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
336 PM MDT SUN JUN 21 2015

.SYNOPSIS...
HOT AND DRY CONDITIONS WILL CONTINUE OVER THE REGION THROUGH
MONDAY WITH AFTERNOON TEMPERATURES EXPECTED TO BE AROUND 100
DEGREES FOR MOST LOWLAND AREAS. A FEW ISOLATED THUNDERSTORMS WILL
BE POSSIBLE OVER THE MOUNTAINS MONDAY AFTERNOON. AN UPPER LEVEL
DISTURBANCE ALONG WITH A SURGE OF MOISTURE FROM THE EAST WILL
INCREASE CHANCES FOR SHOWERS AND THUNDERSTORMS FOR TUESDAY THROUGH
THURSDAY. COOLER TEMPERATURES WILL OCCUR AS RESULT. ISOLATED TO
SCATTERED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE INTO NEXT
WEEKEND.

&&

.DISCUSSION...
A STRONG OF AREA OF HIGH PRESSURE ALOFT CENTERED OVER ARIZONA AND
NEW MEXICO WILL MAINTAIN MOSTLY DRY AND HOT CONDITIONS OVER
SOUTHERN NEW MEXICO AND FAR WEST TEXAS THROUGH MONDAY. A FEW
ISOLATED THUNDERSTORMS WILL STILL BE POSSIBLE OVER THE HIGHER
MOUNTAINS. THEY WILL PRODUCE MAINLY SPOTTY RAINFALL...DRY
LIGHTNING AND STRONGER WIND GUSTS. AFTERNOON TEMPERATURES WILL BE
A FEW DEGREES COOLER ON MONDAY BUT WILL STILL BE NEAR 100 DEGREES
FOR MOST LOWLAND AREAS.

ON TUESDAY...AN UPPER LEVEL INVERTED TROUGH WILL APPROACH THE AREA
ACCOMPANIED BY A LOWER AND MID LEVEL SURGE OF MOISTURE FROM THE
SOUTHEAST. THE INCREASED MOISTURE COMBINED WITH FORCING FROM THE
INVERTED TROUGH WILL GENERATE A WIDELY SCATTERED LOWLAND AND
SCATTERED MOUNTAIN THUNDERSTORMS BY TUESDAY AFTERNOON. ADDITIONAL
MOISTURE WILL CONTINUE FLOW INTO THE REGION ON WEDNESDAY WITH
ABOVE NORMAL PRECIPITABLE WATER VALUES OF BETWEEN AN INCH AND 1.25
INCHES EXPECTED. THIS INCREASED MOISTURE WILL RESULT IN BETTER
RAIN PRODUCING THUNDERSTORMS WITH PERIODS OF MODERATE TO HEAVY
RAINFALL EXPECTED WEDNESDAY AND THURSDAY. TEMPERATURES WILL COOL
BACK DOWN TO NEAR NORMAL AS RESULT OF THE INCREASED MOISTURE AND
CLOUDINESS.

HIGH PRESSURE ALOFT WILL RE-ESTABLISH OVER THE REGION BY FRIDAY
WHICH WILL DIMINISH THUNDERSTORM CHANCES SOMEWHAT. ENOUGH RESIDUAL
MOISTURE WILL REMAIN FOR ISOLATED TO SCATTERED THUNDERSTORMS BOTH
FRIDAY AND SATURDAY. TEMPERATURES WILL BE A FEW DEGREES WARMER BUT
SHOULD STAY BELOW A 100 DEGREES.

&&

.AVIATION...22/00Z-23/00Z. HIGH PRESSURE ALOFT IN CONTROL NEXT 24
HOURS. SKC-FEW080-100. UNTIL 03Z ISOLD TCU/CB OVR HIGHEST ELV
GILA/SACRAMENTOS WITH SCT060-080 LCL BKN / TOPS 250. CLDS DRIFTING
SOUTHWEST 12 KTS. LTL TO NO RA BUT PSBL OUTFLOW WINDS 40-50 MPH
AND ISOLD BLDU DESERT AREAS. MOGR TURBC IN/NR TCU/CB AND ALSO IN
THERMALS OVER DESERT FLOOR UNTIL SUNSET SFC TO 10K FT AGL.
OTHERWISE SFC WINDS GNLY NE-SE 5-10 KTS (ISOLD G 15 KTS 21Z-03Z).

&&

.FIRE WEATHER... HIGH PRESSURE ALOFT WILL CONTINUE TO PREVAIL OVER
NEW MEXICO THROUGH MONDAY PRODUCING MOSTLY SUNNY SKIES WITH A SLIGHT
RISK FOR SOME CLOUD BUILDUPS / THUNDERSTORMS OVER THE SACRAMENTO
MOUNTAINS. TEMPERATURES WILL REMAIN 5+ DEGREES ABOVE NORMAL WITH 100
DEG MAX TEMPS MOST LOCALS UNDER 6000 FT MSL. AN INVERTED TROUGH
ALOFT OVER SOUTHERN TEXAS WILL MOVE WESTWARD TOWARD THE BORDERLAND
BY TUESDAY...BRINGING INCREASED CHANCES OF THUNDERSTORMS WITH
SLIGHTLY COOLER TEMPERATURES THROUGH WEDNESDAY. ENOUGH RESIDUAL
MOISTURE SHOULD PERSIST INTO NEXT WEEKEND WITH THE CHANCE OF
THUNDERSTORMS CONTINUING.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 75 102  75  97 /   0   0   0  10
SIERRA BLANCA           69  95  68  89 /   0   0   0  20
LAS CRUCES              70 101  71  96 /   0   0   0  10
ALAMOGORDO              69 100  69  96 /  10   0   0  10
CLOUDCROFT              52  76  51  71 /  10  20  10  30
TRUTH OR CONSEQUENCES   70 100  70  96 /   0  10  10  10
SILVER CITY             64  94  62  91 /   0  10  10  20
DEMING                  68 102  68  98 /   0   0   0  10
LORDSBURG               68 102  67  98 /   0   0   0  10
WEST EL PASO METRO      77 102  76  97 /   0   0   0  10
DELL CITY               66  97  65  92 /  10   0   0  10
FORT HANCOCK            73 100  72  95 /   0   0   0  10
LOMA LINDA              68  95  68  90 /   0   0   0  10
FABENS                  72 101  72  97 /   0   0   0  10
SANTA TERESA            73 101  72  96 /   0   0   0  10
WHITE SANDS HQ          71 101  72  96 /   0   0   0  10
JORNADA RANGE           68 100  68  96 /   0   0   0  20
HATCH                   68 101  68  97 /   0   0   0  10
COLUMBUS                71 102  70  98 /   0   0   0  10
OROGRANDE               73  99  73  94 /  10   0   0  10
MAYHILL                 56  84  54  80 /  10  20  10  20
MESCALERO               55  87  54  83 /  10  20  10  20
TIMBERON                55  85  53  80 /  10  20  10  20
WINSTON                 61  93  61  90 /  10  10  10  20
HILLSBORO               64  99  64  95 /  10  10  10  20
SPACEPORT               69 101  68  96 /   0   0   0  10
LAKE ROBERTS            58  93  58  90 /  10  10  10  20
HURLEY                  64  96  63  93 /  10  10   0  20
CLIFF                   58 100  60  96 /   0  10  10  20
MULE CREEK              57  98  58  96 /   0  10  10  20
FAYWOOD                 65  97  64  93 /  10  10   0  20
ANIMAS                  68 102  66  99 /   0   0   0  10
HACHITA                 67 102  66  99 /   0   0   0  10
ANTELOPE WELLS          66 101  65  97 /   0   0   0  10
CLOVERDALE              64  97  64  95 /   0   0   0  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

99/04/20
Hazardous weather outlook, Jun 21, 10:22 AM MST, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1122 AM MDT SUN JUN 21 2015

NMZ401>417-TXZ418>424-221730-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1122 AM MDT SUN JUN 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG HIGH PRESSURE ALOFT WILL RESULT IN HOT TEMPERATURES AGAIN
TODAY WITH AFTERNOON HIGHS FOR THE LOWLANDS RANGING FROM 100 TO
105. A FEW THUNDERSTORMS MAY OCCUR OVER THE SACRAMENTO MOUNTAINS
AND OTHER AREAS OF OTERO COUNTY THIS AFTERNOON AND EARLY EVENING.
RAIN AMOUNTS WILL BE GENERALLY LIGHT...BUT WIND GUSTS MAY BE
STRONG AND IN EXCESS OF 50 MPH NEAR THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MONDAY WILL CONTINUE TO BE MOSTLY DRY AND HOT WITH A FEW ISOLATED
THUNDERSTORMS OVER THE HIGHER MOUNTAINS. STRONG WINDS...LIGHTNING
AND BRIEF PERIODS OF RAIN WILL OCCUR WITH THESE STORMS. THE
LOWLANDS WILL REMAIN HOT AND DRY.

AN UPPER LEVEL DISTURBANCE FROM THE EAST WILL BRING MOISTURE AND A
CHANCE OF THUNDERSTORMS TO THE AREA TUESDAY THROUGH THURSDAY.
WEDNESDAY AND THURSDAY WILL SEE THE GREATER COVERAGE OF STORMS.
PERIODS OF MODERATE TO HEAVY RAINFALL MAY OCCUR WITH MINOR
LOCALIZED FLOODING ALONG DRAINAGES AND LOW WATER CROSSINGS
POSSIBLE. ENOUGH MOISTURE WILL REMAIN OVER THE REGION FOR
CONTINUED CHANCES FOR THUNDERSTORMS FRIDAY AND SATURDAY...THOUGH
COVERAGE WILL NOT BE AS WIDESPREAD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

LUNDEEN

The radar

The El Paso radar (KEPZ), 46 km away, was scanning. The volume nearest the first event began at 00:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dona Ana

When
June 21, 5:15 PM MST to 5:20 PM MST
Where
Dona Ana County, 1.03 mi N of Mesilla Park
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
32.285, -106.747

Three large trees were blown down on the NMSU campus at the married housing units.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 588364.